First Time User? Enroll now.
COVID-19: Vaccine information, visitor restrictions, testing, treatment, and additional resources
Home > Health Library > Drug allergy
A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.
A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.
Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include other antibiotics, anesthesia, and anti-inflammatory drugs.
Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.
Current as of: April 14, 2022
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Anne C. Poinier MD - Internal Medicine & Lesley Ryan MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.